Gentamicin Poisoning Symptoms
Because gentamicin is typically used for serious, life threatening infections, persons receiving intravenous (IV) gentamicin are often very sick or bed-bound. Some of the symptoms of gentamicin poisoning may be incorrectly attributed by either the patient or by healthcare providers to the patient's general condition, or to the effects of being in bed for a long period.
The most common symptoms of gentamicin poisoning are:
- Ringing or hissing in the ears (tinnitus)
- Vestibulopathy, which includes:
- Mental confusion
- Difficulty with short-term memory
- Kidney damage
Individuals receiving gentamicin should be aware of these potential symptoms so that they may report them to their healthcare providers immediately. Symptoms may initially occur during the gentamicin treatment period, or within a few weeks after treatment is discontinued. IT IS CRITICAL THAT YOU REPORT ANY OF THE SYMPTOMS ABOVE TO YOUR PHYSICIAN, NURSE, OR PHARMACIST PROVIDING THE DRUG IMMEDIATELY. PREFERABLY, TELL EVERYONE INVOLVED IN YOUR CARE. DO NOT ACCEPT THE EXPLANATION THAT THE SYMPTOMS WILL GO AWAY WHEN THE DRUG IS DISCONTINUED. YOU MAY BE ABLE TO MINIMIZE THE DAMAGE, AND THE LIFETIME EFFECTS, BY HAVING YOUR PHYSICIAN DISCONTINUE THE GENTAMICIN IMMEDIATELY.
While Taking Gentamicin, Are You Feeling Faint or Feeling Dizzy?
When bed-bound gentamicin patients complain of feeling "dizzy", physicians and nurses often attribute the feeling to a condition known as orthostatic hypotension, which is feeling faint when getting up from a lying position. It is due to blood pooling in the legs, and can often occur when a person has been bed-bound for a number of days and attempts to get up. Feeling faint, or being close to losing consciousness, can be different from feeling dizzy, where the room spins, or where it is hard to keep balance when walking. Sometimes, sick people, on or off of gentamicin, do get faint, or get nauseous, and it has nothing to do with the gentamicin.
If you are on gentamicin, it is critically important to be specific when describing your symptoms to your healthcare providers. Often, early vertigo can lead to nausea, similar to becoming seasick after getting on a rocking boat. This type of nausea must be distinguished from the nausea that occurs when we get some ailments like the flu. If you are receiving gentamicin, and have any feelings of difficulty in balancing, walking in a straight line, flickering or bouncing vision, nausea when you move or move your head, DESCRIBE THESE SYMPTOMS SPECIFICALLY TO YOUR DOCTOR, NURSE, AND HOME HEALTHCARE PHARMACIST OR REPRESENTATIVE EACH AND EVERY TIME YOU EXPERIENCE THEM AND MAKE SURE THAT YOUR SYMPTOMS ARE DOCUMENTED IN YOUR MEDICAL RECORD EACH TIME YOU REPORT THEM.
While Taking Gentamicin, Do You Develop Ringing Or Hissing in the Ears That Is Different Than Previously?
If you are taking gentamicin, and begin to experience any new or different ringing or hissing in the ears, also known as tinnitus, it is critical that you DESCRIBE THESE SYMPTOMS SPECIFICALLY TO YOUR DOCTOR, NURSE, AND HOME HEALTHCARE PHARMACIST OR REPRESENTATIVE. These changes may be early signs of gentamicin poisoning
After leaving the hospital or being released by the home healthcare agency, the symptoms of gentamicin poisoning continue. Often the individual begins suffering mental confusion, difficulty with short-term memory, and tiredness.